Nebraska, 2006

Hail and Damaging Winds in Nebraska, July 13, 2006

July 13, 2006 · NWS GID · 27 events in 13 counties and zones

Evening thunderstorms brought widespread large hail and strong winds gusts, which damaged households, vehicles and crops across portions of south central Nebraska. Hail the size of baseballs fell near Deshler and Red Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$975,000
Crop damage
$7.0 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Evening thunderstorms brought widespread large hail and strong winds gusts, which damaged households, vehicles and crops across portions of south central Nebraska. Hail the size of baseballs fell near Deshler and Red Cloud. Most other areas reported hail to the size of golf balls or smaller. Wind gusts to 65 mph accompanied the hail near Hebron and Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 1:37 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 1:37 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
237 PM CDT THU JUL 13 2006

.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A
FAIRLY ZONAL FLOW REGIME DOMINATING THE NORTHERN HALF OF THE CONUS
WHILE AN UPPER HIGH IS POSITIONED ACROSS THE SOUTHERN HALF.
EMBEDDED WITHIN THIS FLOW REGIME IS A POTENT SHORTWAVE SEEN
CURRENTLY ACROSS THE CENTRAL PLAINS.  SURFACE ANALYSIS REVEALS A
TROUGH SITTING FROM EASTERN SD INTO CENTRAL NEB AND WESTERN KANSAS.
AHEAD OF THIS TROUGH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S
ALONG WITH TEMPERATURES IN THE LOWER TO MID 90S HAS PRODUCED CAPE
VALUES IN EXCESS OF 4000 J/KG ACROSS THE AREA.

THIS TROUGH ALONG WITH THE UPPER WAVE HAS PRODUCED A SCATTERED LINE
OF STRONG CONVECTION NORTH OF THE PLATTE RIVER VALLEY THIS
AFTERNOON. IT LOOKS AS THOUGH THIS CONVECTION WILL GRADUALLY SHIFT
SOUTHEAST ACROSS THE FORECAST AREA THROUGH THIS EVENING AS THE UPPER
WAVE SLIDES EAST.  EXPECT THIS SHOULD PUT THE BEST CHANCE OF
THUNDERSTORMS SOUTH OF A CENTRAL CITY TO BEAVER CITY LINE BY 00Z. SO
FAR THIS CONVECTION HAS STRUGGLED TO PRODUCE MUCH IN THE WAY OF
SEVERE WEATHER. QUICK EXAMINATION OF RUC INITIALIZATION DATA IN
COMBINATION WITH PROFILER SITES IS NOT SHOWING MUCH DEEP LAYER SHEAR
OVER SOUTH CENTRAL NEB AND NORTH CENTRAL KS.  AVERAGE VALUES OF
0-6KM AND 0-8KM SHEAR ACROSS THE CWA ARE IN THE 25 TO 30 KT RANGE
AND THE RUC IS NOT SHOWING THIS TO CHANGE MUCH AT ALL THROUGH THE
EVENING.  THIS FACT ALONG WITH FREEZING LEVELS NEAR 14K FT
AGL...MAKES IT LOOKS LIKE THESE STORMS WILL STRUGGLE TO PRODUCE VERY
LARGE HAIL. CANNOT RULE OUT HEAVY RAIN PRODUCING SOME NUISANCE
FLOODING ALONG WITH DAMAGING WINDS VIA COLD POOL GENERATION AND
SOME HAIL QUARTER SIZE OR SMALLER.

THE UPPER RIDGE THEN BEGINS TO AMPLIFY BACK INTO THE PLAINS FRIDAY
AND SATURDAY WHILE AT THE SURFACE THE LEE TROUGH SITS ACROSS EASTERN
COLORADO AND SOUTHEAST WYOMING.  THIS WILL LEAVE THE FORECAST AREA UNDER
STRONG SUBSIDENCE WITH LITTLE TO NO FORCING FROM THE SURFACE TO JET
LEVEL FOR ANY PRECIPITATION. WITH FULL MIXING IN PLACE BOTH FRIDAY
AND SATURDAY...AFTERNOON TEMPERATURES LOOK TO CLIMB INTO THE MID 90S
TO AROUND 100 FRIDAY AND AROUND 100 ON SATURDAY. WILL HAVE TO WATCH
SATURDAY CLOSELY FOR THE POTENTIAL OF HEAT INDEX VALUES TO EQUAL OR
EXCEED 105 WITH MORNING LOWS STAYING AT OR ABOVE 75...WHICH WOULD
TRIGGER A HEAT ADVISORY.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY THE MEDIUM RANGE MODELS
REMAIN CONSISTENT WITH SHOWING A BROAD UPPER RIDGE REMAINING IN
PLACE ACROSS THE MAJORITY OF THE CONUS THROUGH THE END OF THE
PERIOD.  THIS WILL LEAVE THE AREA GENERALLY DRY AND HOT WITH
AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 EVERY DAY.
MAIN QUESTION OVER THIS TIME FRAME IS IF HEAT ADVISORY CONDITIONS
WILL BE MET SIMILAR TO SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ/SK
Hazardous weather outlook, Jul 13, 10:21 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1121 AM CDT THU JUL 13 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1121 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE INITIALLY ACROSS CENTRAL NEBRASKA
EARLY THIS AFTERNOON. THESE STORMS ARE THEN EXPECTED TO EXPAND SOUTH
AND EAST INTO REMAINING PORTIONS OF THE AREA BY LATE AFTERNOON TO
EARLY EVENING. THE HIGHEST THREAT OF THESE STORMS BECOMING SEVERE
WILL BE NORTH OF INTERSTATE 80 DURING THE AFTERNOON WHILE THE
ENTIRE OUTLOOK AREA SHOULD SEE A SLIGHT THREAT BY EVENING. THE
PRIMARY HAZARD COMING FROM THESE STORMS WILL BE HEAVY RAINFALL
THAT MAY RESULT IN SOME NUISANCE FLOODING. IN ADDITION...DAMAGING
WINDS UP TO 70 MPH ALONG WITH PENNY TO NICKEL SIZE HAIL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE HEAT
INDEX READINGS AS HIGH AS 105 DEGREES IN PLACES ACROSS THE OUTLOOK
AREA FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 13, 12:16 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
116 PM CDT THU JUL 13 2006

NEZ041-131845-
NANCE-
116 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NANCE COUNTY...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGRADE...OR 35 MILES NORTH
OF GRAND ISLAND...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FULLERTON AT 135 PM CDT...
  GENOA AT 145 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Special weather statement, Jul 13, 12:43 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
143 PM CDT THU JUL 13 2006

NEZ041-131915-
NANCE-
143 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NANCE COUNTY...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GENOA...OR 24 MILES WEST OF COLUMBUS...AND
MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GENOA AT 150 PM CDT
  RURAL NORTHEASTERN NANCE COUNTY AT 150 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY
RAIN WILL ALSO ACCOMPANY THIS STORM AS IT PASSES THROUGH THE COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Local storm report, Jul 13, 1:44 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HEAVY RAIN       GENOA                   41.45N 97.73W
07/13/2006  M0.63 INCH       NANCE              NE   CO-OP OBSERVER

            RAIN FELL IN 20 MINUTES AND WAS ACCOMPANIED WITH A FEW
            HALF INCH HAIL STONES.

&&

KISNER
Special weather statement, Jul 13, 3:11 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CDT THU JUL 13 2006

NEZ082-132145-
FURNAS-
411 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILSONVILLE...OR 16 MILES
NORTHWEST OF NORTON...AND MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HENDLEY AT 420 PM CDT...
  BEAVER CITY AT 445 PM CDT...

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Nuckolls

When
July 13, 3:57 PM CST
Where
Nuckolls County, 11 mi E of Angus
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.283, -97.767

Hail, Fillmore

When
July 13, 4:17 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.717

Hail, Thayer

When
July 13, 4:35 PM CST
Where
Thayer County, 2 mi W of Carleton
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -97.700

Hail, Thayer

When
July 13, 4:50 PM CST to 5:00 PM CST
Where
Thayer County, Deshler
Measured
3 in hail
Property damage
$500,000
Crop damage
$2.0 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.150, -97.717

Hail, Valley

When
July 13, 5:00 PM CST
Where
Valley County, 7 mi NE of Ord
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -98.833

Hail, Webster

When
July 13, 5:15 PM CST
Where
Webster County, 2 mi S of Red Cloud
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -98.533

Hail, Greeley

When
July 13, 5:18 PM CST
Where
Greeley County, Greeley
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.550, -98.533

Thunderstorm Wind, Greeley

When
July 13, 5:35 PM CST to 5:45 PM CST
Where
Greeley County, Greeley
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Crop damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -98.533

Hail, Furnas

When
July 13, 6:03 PM CST
Where
Furnas County, 4 mi E of Arapahoe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -99.817

Hail, Nuckolls

When
July 13, 6:18 PM CST
Where
Nuckolls County, Nelson
Measured
1 in hail
Property damage
$15,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -98.067

Hail, Thayer

When
July 13, 6:30 PM CST to 6:35 PM CST
Where
Thayer County, Davenport
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.317, -97.800

Hail, Kearney

When
July 13, 6:45 PM CST
Where
Kearney County, Minden
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
40.500, -98.950

Hail, York

When
July 13, 6:45 PM CST
Where
York County, Gresham
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -97.400

Hail, Kearney

When
July 13, 7:00 PM CST
Where
Kearney County, 1 mi S of Minden
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.483, -98.950

Hail, Webster

When
July 13, 7:00 PM CST
Where
Webster County, 2 mi S of Red Cloud
Measured
2.75 in hail
Property damage
$40,000
Crop damage
$1.5 million
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -98.533

Hail, Adams

When
July 13, 7:17 PM CST
Where
Adams County, Holstein
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -98.650

Hail, Nuckolls

When
July 13, 7:20 PM CST
Where
Nuckolls County, Superior
Measured
1 in hail
Property damage
$15,000
Crop damage
$50,000
Reported by
COOP STATION
Coordinates
40.033, -98.067

Hail, Fillmore

When
July 13, 7:30 PM CST
Where
Fillmore County, Fairmont
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
40.633, -97.567

Hail, Adams

When
July 13, 7:31 PM CST
Where
Adams County, Ayr
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -98.417

Hail, Dawson

When
July 13, 7:45 PM CST
Where
Dawson County, 3 mi S of Overton
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.683, -99.533

Hail, Phelps

When
July 13, 7:50 PM CST
Where
Phelps County, 8 mi N of Bertrand
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.650, -99.633

Hail, York

When
July 13, 7:55 PM CST
Where
York County, York
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -97.583

Hail, Clay

When
July 13, 7:55 PM CST to 8:00 PM CST
Where
Clay County, 1 mi NW of Deweese
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
40.367, -98.150

Hail, Phelps

When
July 13, 7:58 PM CST
Where
Phelps County, Loomis
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$400,000
Reported by
GENERAL PUBLIC
Coordinates
40.483, -99.517

Hail, Nuckolls

When
July 13, 8:00 PM CST
Where
Nuckolls County, 3 mi NE of Lawrence
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.333, -98.233

Thunderstorm Wind, Fillmore

When
July 13, 8:10 PM CST
Where
Fillmore County, 4 mi N of Fairmont
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -97.567

Hail, Thayer

When
July 13, 8:51 PM CST
Where
Thayer County, 3 mi N of Hebron
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -97.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524603, 5524604, 5524605, 5524606, 5524607, 5524608, 5524711, 5524712, 5524713, 5524714, 5524715, 5524716, 5524717, 5524718, 5524719, 5524720, 5524721, 5524722, 5524723, 5524724, 5524725, 5524726, 5524727, 5524728, 5524729, 5524730, 5524731.